Study shows risk of MIS-C post mRNA vaccination against COVID-19 in children with autoimmune complications

Multisystem inflammatory syndrome (MIS) is a new systemic inflammatory acute onset disease that mainly affects children (MIS-C) and, at a lesser frequency, adults. The disease usually occurs in children 3-6 weeks after acute severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection.

Study: Autoantibody Release in Children after Corona Virus mRNA Vaccination: A Risk Factor of Multisystem Inflammatory Syndrome? Image Credit: MIA Studio / Shutterstock.com

Background

The case definition and guidelines for data collection, analysis, and presentation of immunization safety data were published in February 2021 when the coronavirus disease 2019 (COVID-19) vaccine was mainly used in adults and no case of MIS-C post-vaccination was published. However, in July 2021, the first three cases with MIS in adults (MIS-A) after SARS-CoV-2 vaccination were published.

Two of these patients had COVID-19 shortly before vaccination (34 days and 43 days) and the disease started with a short delay four days after the second vaccine or 19 days after the first vaccine. All patients survived and were treated with methylprednisolone and antibiotics. Another case of MIS-A after vaccination was reported in July 2021, which led scientists to develop a new term for this condition of MIS after vaccination (MIS-V).

In a recent Vaccines report, the researchers discuss two more cases of MIS-V, one in an adolescent boy suffering from hypoxic-ischemic encephalopathy after a complicated birth, and another in a teenage girl with Hashimoto thyroiditis. Both of these patients had received the SARS-CoV-2 vaccine from Pfizer/BioNTech (BNT162b2).

Patient 1

The 18-year-old boy in the current study suffered from hypoxic-ischemic encephalopathy after a complicated birth and was epileptic. He was under a combination therapy of clobazam, oxcarbazein, and rufinamide, and tetraspastic (baclofen).

Since he was as a classified high-risk patient for COVID-19, he was vaccinated (BNT162b2) for the first time shortly after the vaccine was approved in January 2021. This patient had no relevant side effects and received his second vaccination in February 2021. Ten weeks after receiving his second dose, he developed a high fever (up to 40 °C) and was treated with amoxicillin for suspected pneumonia.

This patient fulfilled the level 1 criteria for a definitive MIS- diagnosis. These criteria include being younger than 21 years, fever for over three consecutive days, pericardial effusion, elevated C-reactive protein (CRP)/N-terminal B-type natriuretic peptide (NT-BNP)/Troponin T/D-dimers, cardiac involvement, and positive for SARS-CoV-2 antibodies.

The SARS CoV-2 polymerase chain reaction (PCR) test, as well as several antigen tests, were negative. With an ongoing fever, the patient was hospitalized 14 days later.

A pericardial effusion of 10 millimeters (mm) was diagnosed by echocardiography. The CRP (174 mg/L), NT-BNP (280 pg/mL), and Troponin T (28 pg/mL) values were elevated. Due to highly elevated D-dimers that exceeded 35,000 μg/L, a pulmonary embolism was excluded by thoracal computer tomography.

Once intravenous (IV) antibiotics proved futile, this patient was treated with IV immunoglobulins. However, the therapy was discontinued after 230 mg/kg, as he developed a high fever and hypotension. A further specialized clinic treated him with colchicine and ibuprofen.

Due to the long delay of 10 weeks between the vaccination and the MIS-C, the MIS-V diagnosis was made four months late after multiple uncertainties. However, the published guidelines defined a time frame for onset of MIS-C lower than 12 weeks post-infection/vaccination, although MIS-C cases predominantly present four to six weeks following COVID-19.

Functional analysis of autoantibodies against G-protein-coupled receptors from previously reported cases in children with MIS-C showed elevated levels of the same antibodies including anti-angiotensin 1 receptor, anti-endothelin receptor, anti-α1 adrenergic receptor, anti-β1 adrenergic receptor, anti-β2 adrenergic receptor, and anti-muscarinic cholinergic receptor-2/3/4 autoantibodies that further confirmed the diagnosis.

Moreover, a specialized clinic did not find any other explanation for the inflammatory syndrome of this boy, which was not doubted.

Patient 2

Similarly, a thirteen-year-old girl had pacemaker implantation at the age of one year due to recurrent syncopes and sinus arrest, with asystole of up to ten seconds. With atrial pacing (AAI mode), the syncopes disappeared; however, she later developed intermittent atrioventricular block. The pacemaker was subsequently updated to dual-chamber pacing (DDD mode) at the age of eight years.

At the age of 13, this patient had elevated thyroid-stimulating hormone (TSH) levels in blood screening. She was subsequently diagnosed with Hashimoto thyroiditis as a result of highly elevated thyroid peroxidase antibodies (anti-TPO) and an ultrasound scan, which was followed by treatment with thyroxin and selenium supplementation. Four of the autoantibodies against G-protein-coupled receptors were significantly elevated, which may have caused arrhythmia.

When this patient received her doses of the Pfizer BNT162b2 vaccine, there was an elevated release of TSH along with above-baseline values of G-protein coupled antibodies. These also pointed to an elevated auto-immune reaction to the vaccination and thus hinted at MIS-V.

Implications

MIS appears to be a complication after COVID-19 and, to a lesser frequency, after SARS-CoV-2 vaccination. These complications after COVID-19 and SARS-CoV-2 vaccination may be related to autoimmunity. However, elevated G-protein-coupled autoantibodies, as observed in this study, may not be clearly related to clinical symptoms and must be prospectively proofed after vaccination.

It is important to monitor the management of these rare cases to maintain public acceptance of the SARS-CoV-2 vaccination. Any misattribution of MIS-C as a severe complication of COVID-19 vaccination can lead to increased vaccine hesitancy and blunt the global COVID-19 vaccination drive. However, the vaccination decision in childhood should be made on the basis of risk assessment of autoinflammatory diseases of COVID-19 and the rare but potential side effects associated with vaccination.

Journal reference:

  • Buchhorn, R., Meyer, C., Schulze-Forster, K., et al. (2021). Autoantibody Release in Children after Corona Virus mRNA Vaccination: A Risk Factor of Multisystem Inflammatory Syndrome? Vaccines 11(1353). doi:10.3390/vaccines9111353.
MemRegenX | Milf Dater | Nackte Frauem | North East Tribune |